Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 186, NWS Aberdeen, SD

August 28, 2002Clark County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2002, 5:57 PM CDT for Clark County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 5:57 PM CDT (22:57 UTC)
Expired
Aug 28, 2002, 6:30 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Clark County, SD

The radar

The Aberdeen radar (KABR), 88 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:00 PM CDTHail 0.75Carpenter, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WUUS53 KABR 282257
SVRABR
SDC025-282330-
/NEW.KABR.SV.W.0287.282256-282330/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
556 PM CDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 630 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF FORDHAM COLONY...OR ABOUT 16
  MILES SOUTHWEST OF CLARK...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORDHAM COLONY AROUND 605 PM CDT
  RAYMOND...CLARK AROUND 630 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4464 9798 4463 9787 4491 9771 4495 9798

MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:46 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 28, 3:46 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT WED AUG 28 2002

MAIN FORECAST CHALLENGE WILL BE COVERAGE AND SEVERITY OF CURRENT
CONVECTION ACROSS CWA...AND HOW LONG IT WILL PERSIST THROUGH
TONIGHT.

CURRENTLY HAVE A S/W MOVG SLOWLY ACROSS THE STATE THROUGH TONIGHT.
WITH DAYTIME HEATING AND LOW LVL MOISTURE IN PLACE...HAVE A FAIRLY
UNSTABLE ATMOSPHERE. 12Z SOUNDING SHOWS LIFTED INDICES AROUND -8 AND
APPROX 3000 J/KG CAPE...WITH ETA 00Z SOUNDING ALSO SHOWING SIMILAR
VALUES. WIND PROFILE CONTINUES TO BE RATHER WEAK AS IT HAS IN THE
PAST FEW DAYS...WITH 850MB WINDS OUT OF THE SSE AT ONLY 15KTS AND
500MB WINDS AROUND 10KTS. ALSO HAVE STATIONARY BOUNDARY IN PLACE
ACROSS REGION...STRETCHING FROM WESTERN SD NORTHEASTWARD INTO EAST
CENTRAL ND AND NORTHERN MN. FEEL TSRA THREAT WILL BE SCATTERED WITH
ONLY ISOLATED SEVERE CASES THIS EVENING. FOR TONIGHT...FEEL ISOLATED
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS
AS S/W WORKS IT WAY ACROSS THE STATE. ETA SHOWS NEXT CHANCE FOR
PRECIP BEGINNING LATE THU NIGHT INTO FRI AS NEXT SYSTEM APPROACHES
THE NRN PLAINS. LOOKS LIKE BEST CHANCE COMES DURING THE DAY ON FRI
AS TROUGH MOVES OVER NRN PLAINS. LOW LVL WINDS ALSO PICKUP ON FRI
THROUGHOUT THE DAYTIME AS 850MB JET INCREASES TO 30 TO 35KTS ACROSS
THE DAKOTAS. ALSO SHOW GOOD DYNAMICS ACROSS NE SD SO HAVE INCLUDED
CHANCE OF TSRAS FOR WHOLE CWA ON FRI INTO FRI NIGHT WITH TROUGH MOVG
THROUGH NRN PLAINS. THE ASSOCIATED COOL FRONT LOOKS TO MOVE THROUGH
AREA SAT AM BUT LOOKS AS IF MOST PRECIP ASSOCIATED WITH FRONT WILL
BE NORTH OF CWA INTO ND AND MN...AS A RESULT HAVE KEPT SAT DRY FOR
NOW.  ALBRECHT

.EXTENDED DISCUSSION...
THE TREND OF THE MDLS DURING THE EXTENDED PERIOD SUN-WED IS TO
WEAKEN THE WESTERN UNITED STATES 50H TROUGH THEN GO TO ZONAL FLOW
OR WNW FLOW ALONG THE NORTHERN PART OF THE U.S./SOUTHERN CANADA
FOLLOWED BY A DEEPENING NE PACIFIC TROUGH AND A BUILDING DOWNSTREAM
RIDGE OVER THE CENTRAL UNITED STATES. WITH THE MDLS HAVING THEIR
USUAL DIFFICULT TIME IN AGREEING ON THE TIMING AND THE STRENGTH OF
S/WS AND FRONTS WITH A TRANSITIONING PATTERN LIKE THIS...WILL LEAVE
IT DRY THROUGH THE FORECAST. IT ALSO LOOKS LIKE IT WILL WARM UP
THROUGH THE PERIOD WITH ABOVE NORMAL TEMPS.  MOHR

.ABR...NONE.

In the hours before

Local storm report, Aug 28, 4:51 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
451 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    4 WNW NORTHVILLE          SD   1.00 INCH HAIL
08/28/02   SPINK

0345 PM    5 NW ATHOL                SD   .75 INCH HAIL
08/28/02   SPINK

0425 PM    8 S GROTON                SD   1.00 INCH HAIL
08/28/02   BROWN
Local storm report, Aug 28, 5:11 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
511 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    4 SSW ROSHOLT             SD   1.00 INCH HAIL
08/28/02   ROBERTS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:44 AM CDTSevere Thunderstorm WarningABRDay, Marshall46 min
Aug 28, 2:50 PM CDTSevere Thunderstorm WarningABREdmunds55 min
Aug 28, 3:21 PM CDTSevere Thunderstorm WarningABRFaulk, Spink24 min
Aug 28, 3:45 PM CDTSevere Thunderstorm WarningABRBrown, Spink45 min
Aug 28, 4:38 PM CDTSevere Thunderstorm WarningABRRoberts37 min
Aug 28, 5:15 PM CDTSevere Thunderstorm WarningABRRoberts45 min
Aug 28, 5:36 PM CDTSevere Thunderstorm WarningABRMarshall24 min
Aug 28, 6:01 PM CDTSevere Thunderstorm WarningABRRoberts44 min
Aug 28, 6:49 PM CDTSevere Thunderstorm WarningABREdmunds41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.